Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/diabetes/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    flu and virus with diabetes
    avatar
    lisalu33 posted:
    I GOT THE FLU TODAY AND MY SUGAR STARTED AT 290 THIS AM (FASTING) I ATE NOTHING AND HAD JUST ONE GLASS OF SUGAR FREE ORANGE SODA TODAY. MY SUGAR JUMPED TO 390. THIS WAS AFTER I VOMITED 4 TIMES. I WAS EXTREMELY DEHYDRATED.

    IS IT NORMAL FOR YOUR SUGAR TO GET SOOO ELEVATED DURING A FLU AND VIRUS EPISODE?
     
    avatar
    Hootyowl2 responded:
    Yes, that is very normal. Even though your sugars are so high, you need to keep hydrated and try to eat something lite.

    You need a 'sick day plan', and to keep items on hand for such occasions. Things such as tea, gatorade or other electrolite replacement, crackers, jello, chicken soup, 7 Up or Sprite, etc. Diabetics are not to skip meals. It is hard when your food will not stay down. Granted, a full meal will not do; however, you need to sip or nibble lightly until your stomach settles.

    You need sugar and protien to keep your sugars on an even keel. Your body cannot live without glucose, and skipping meals makes your liver kick out more sugar into your blood. It can also cause your blood sugar to crash to dangerous lows which will kill you much quicker than a high number will.

    Ask your doctor what he/she wants you to do when you cannot keep food in your stomach. How soon should you go to the ER or call him/her about it ? What about your medicines ?

    Your numbers will return to normal after you begin to feel better. It could take several days depending on what is ailing you.

    Other things that can raise your blood sugars: pain, stress, infections, skipping meals, some medications such as cortisones. There can be other causes.

    Hooty
     
    avatar
    Anon_74671 responded:
    vomiting is a symptom of diabetic ketoacidosis..

    do you have ketone strips (checks for ketones in the urine) if your blood sugar is high and you have a high level of ketones and you are vomiting you need to seek medical attention ASAP
     
    avatar
    Hootyowl2 replied to Anon_74671's response:
    Yes, vomitting can be a symptom of ketoacidosis, definitely seek medical attention immediately if your sugars are high, usually over 400, but why take chances.

    Hooty


    Helpful Tips

    A Diabetes Reversal StoryExpert
    Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
    Was this Helpful?
    82 of 154 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.